Admitted to the oncology service for chemotherapy treatment, a woman with leukemia was noted to be neutropenic on hospital day 6. She had some abdominal discomfort and had not had a bowel movement for 2 days. The overnight physician ordered a suppository without realizing that the patient was neutropenic and immunosuppressed. Unaware that suppositories are contraindicated in neutropenic patients, the nurse administered the suppository.
While attempting to order a CT scan with only oral contrast for a patient with poor kidney function, an intern ordering a CT for the first time selected "with contrast" from the list, not realizing that meant both oral and intravenous contrast. The patient developed contrast nephropathy.
Lee JY, Leblanc K, Fernandes OA, et al. Ann Pharmacother. 2010;44:1887-95.
This study found that 62% of patients transferred between units during a hospitalization had at least one unintentional medication discrepancy. The most common discrepancy was medication omission, independent of which system was used (e.g., paper versus computerized).
Barber ND, Alldred DP, Raynor DK, et al. Qual Saf Health Care. 2009;18:341-346.
This study found a remarkably high incidence of medication errors—nearly two errors per patient—in skilled nursing facilities. Interviews with staff revealed several underlying factors: polypharmacy, overworked staff, poor communication between nursing home staff and physicians, lack of a culture of safety, and lack of reliable systems for medication ordering and administration. Recognition of the high potential for medication errors in nursing facilities has led to the development of toolkits for improving medication safety. A serious medication administration error at a nursing facility is discussed in this AHRQ WebM&M case commentary.
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
A pregnant woman with asthma was admitted to the hospital with respiratory distress. Although the emergency department providers noted that she was pregnant, this information was not conveyed to the floor. On admission, the patient was given an antibiotic that could have been dangerous.
Anticoagulant therapies such as heparin and warfarin are considered high-alert medications, due to the high potential for patient harm if used improperly. They have been associated with adverse events in a variety of settings, including in hospitalized patients and outpatients, and ensuring the safety of patients receiving anticoagulants is a National Patient Safety Goal for 2008. This sentinel event alert issued by the Joint Commission discusses the root causes of anticoagulant-associated patient harm and recommends strategies for reducing errors, including implementation of a pharmacist-led anticoagulation service. Sentinel event alerts are intended to promote rapid implementation of patient safety strategies, and adherence to these recommendations is assessed on site visits by the Joint Commission. Note: This alert has been retired effective October 2019. Please refer to the full-text link below for further information.
Please select your preferred way to submit a case. Note that even if you have an account, you can still choose to submit a case as a guest. And if you do choose to submit as a logged-in user, your name will not be publicly associated with the case. Learn more information here.